Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 175, NWS State College, PA

July 2, 20194 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 2, 2019, 4:18 PM EDT for 4 counties in Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2019, 4:18 PM EDT (20:18 UTC)
Expired
Jul 2, 2019, 5:15 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:57 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 2, 3:57 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
357 PM EDT Tue Jul 2 2019

.SYNOPSIS...
A large upper level ridge will keep the region warm and humid
for the rest of the week. Expect a chance of thunderstorms each
afternoon and evening right on into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Most humid air of the summer quickly moved into the CWA this
morning with many locations reporting dew points over 70. HRRR
model not even close showing dew points in the lower 60s.
Showers and some thunderstorms developing on schedule this
afternoon. Despite poor low level moisture fields on HRRR, it's
still showing active convection for the rest of the afternoon
and early evening. Forecast has this covered. Cells are moving
rather fast, to the southeast at 20-30 mph. This fast cell
movement should limit rainfall totals. Once convection
diminishes after sunset look for a warm and muggy night with
patchy fog development towards sunrise.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Another warm and humid summer day with afternoon thunderstorms
developing across the region. SPC continues to have the area
under a marginal risk for severe thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
1. Repeat summertime pattern with very warm and humid
conditions fueling rounds of thunderstorms through Saturday. The
strongest storms may produce strong to locally damaging wind
gusts, hail, and heavy downpours. Stay alert and be prepared for
disruptions to outdoor activities through the first part of the
4th of July weekend.

2. Max heat index values are forecast to peak around 95-99F in
the lower Susquehanna Valley later this week and remain just
below heat advisory criteria. Practice heat safety.

3. Slightly cooler and less humid airmass likely to arrive
Sunday with drier trend into early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR outside of any showers and thunderstorms which will develop
this afternoon. Cell movement will be southeast at 15 to 25
knots.

Expect patchy fog late tonight, mainly across the north, and in
areas that get rain.

.Outlook...

Wed-Sat...Scattered PM thunderstorms possible, with localized
restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross
LONG TERM...Steinbugl
AVIATION...Ross
Hazardous weather outlook, Jul 2, 4:43 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
443 AM EDT Tue Jul 2 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
443 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms may produce marginally strong wind
gusts and heavy downpours this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong thunderstorms may produce marginally strong wind
gusts and heavy downpours Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 2:07 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
207 PM EDT Tue Jul 2 2019

PAZ005-010-011-021830-
McKean PA-Cameron PA-Elk PA-
207 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...MCKEAN...AND
CAMERON COUNTIES UNTIL 230 PM EDT...

At 207 PM EDT, Doppler radar indicated a strong thunderstorm near
Kinzua Bridge State Park, moving southeast at 20 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Betula, Elk River, Truman, Sizerville and Kinzua Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4162 7820 4159 7818 4140 7842 4169 7864
      4180 7851
TIME...MOT...LOC 1807Z 312DEG 18KT 4169 7852

RXR
Special weather statement, Jul 2, 2:25 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
225 PM EDT Tue Jul 2 2019

PAZ017-021900-
Clearfield PA-
225 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
300 PM EDT...

At 225 PM EDT, Doppler radar indicated a strong thunderstorm 9 miles
southwest of Rockton, moving southeast at 30 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Philipsburg, Curwensville, Osceola Mills, Chester Hill, Houtzdale,
Jeffries, Irvona, West Decatur, Coalport, Ramey, Brisbin, Mahaffey,
Grampian, Troutville, Glen Hope, Lumber City and New Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4103 7880 4092 7822 4089 7822 4088 7825
      4087 7824 4086 7825 4084 7829 4082 7830
      4076 7837 4073 7836 4072 7847 4086 7881
TIME...MOT...LOC 1825Z 294DEG 29KT 4097 7876

RXR
Special weather statement, Jul 2, 2:49 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
249 PM EDT Tue Jul 2 2019

PAZ011-021915-
Cameron PA-
249 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMERON COUNTY UNTIL
315 PM EDT...

At 249 PM EDT, Doppler radar indicated a strong thunderstorm over
Emporium, moving southeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Cameron, Emporium, Stevenson Dam, Elk River, Sizerville and
Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4157 7815 4148 7805 4147 7799 4137 7799
      4122 7809 4156 7839 4162 7831 4162 7826
TIME...MOT...LOC 1849Z 308DEG 23KT 4153 7827

RXR
Special weather statement, Jul 2, 3:41 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service State College PA
341 PM EDT Tue Jul 2 2019

PAZ024>026-022030-
Blair PA-Cambria PA-Huntingdon PA-
341 PM EDT Tue Jul 2 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...BLAIR...AND
CAMBRIA COUNTIES UNTIL 430 PM EDT...

At 341 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Tyrone to near Prince Gallitzin State Park to
near Belsano to 9 miles west of Indiana. Movement was southeast at 25
mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Altoona, Johnstown, Huntingdon, Hollidaysburg, Tyrone, Westmont,
Ebensburg, Belmont, Nanty-Glo, Portage, Northern Cambria, Roaring
Spring, Geistown, Mount Union, Southmont, Bald Eagle, Martinsburg,
Lakemont, Bellwood and Warriors Mark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 7892 4073 7880 4066 7856 4073 7835
      4074 7824 4074 7813 4069 7794 4062 7778
      4055 7784 4050 7781 4041 7791 4038 7788
      4026 7824 4030 7826 4025 7830 4030 7843
      4025 7845 4033 7862 4024 7866 4029 7905
TIME...MOT...LOC 1941Z 329DEG 21KT 4068 7823 4060 7851 4049 7890 4065
7933

Colbert/GD
Special weather statement, Jul 2, 3:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
345 PM EDT Tue Jul 2 2019

PAZ041-046-022015-
Southern Lycoming PA-Northern Lycoming PA-
345 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
415 PM EDT...

At 345 PM EDT, Doppler radar indicated a strong thunderstorm over
Duboistown, moving southeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Williamsport, Montoursville, Muncy, Hughesville, Montgomery,
Duboistown, Elimsport, Cogan Station, Slate Run, English Center,
Little Pine State Park, Loyalsockville, South Williamsport, Garden
View, Salladasburg, Williamsport Airport and Little League World
Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4146 7731 4134 7694 4118 7657 4116 7659
      4115 7667 4117 7673 4117 7680 4116 7688
      4114 7690 4115 7696 4109 7698 4109 7706
      4144 7749 4150 7754 4153 7743
TIME...MOT...LOC 1945Z 321DEG 23KT 4122 7699

Colbert/GD
Special weather statement, Jul 2, 4:12 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Tue Jul 2 2019

PAZ046-051>053-022100-
Columbia PA-Southern Lycoming PA-Northumberland PA-Montour PA-
412 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...AND COLUMBIA COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving southeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Williamsport, Bloomsburg, Milton, Danville, Montoursville, Muncy,
Watsontown, Elysburg, Riverside, Montgomery, Catawissa, Duboistown,
Fernville, Mechanicsville, Buckhorn, Jerseytown, Rupert, Mooresburg,
Exchange and Delaware Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4088 7651 4081 7661 4105 7686 4107 7686
      4110 7689 4114 7690 4115 7696 4114 7696
      4123 7706 4131 7692 4110 7654 4096 7645
TIME...MOT...LOC 2012Z 310DEG 23KT 4117 7687

Colbert/GD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:07 PM EDTSpecial Weather StatementCTPCameron23 min
Jul 2, 2:25 PM EDTSpecial Weather StatementCTPClearfield35 min
Jul 2, 2:49 PM EDTSpecial Weather StatementCTPCameron26 min
Jul 2, 3:41 PM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon49 min
Jul 2, 3:45 PM EDTSpecial Weather StatementCTPLycoming30 min
Jul 2, 4:12 PM EDTSpecial Weather StatementCTPMontour48 min
Jul 2, 4:23 PM EDTSevere Thunderstorm WarningCTPHuntingdon52 min
Jul 2, 4:29 PM EDTSpecial Weather StatementCTPSomerset46 min
Jul 2, 4:35 PM EDTAreal Flood AdvisoryCTPLycoming115 min
Jul 2, 4:41 PM EDTSevere Thunderstorm WarningCTPSchuylkill34 min
Jul 2, 4:45 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland60 min
Jul 2, 5:41 PM EDTSpecial Weather StatementCTPYork49 min
Jul 2, 5:43 PM EDTSevere Thunderstorm WarningCTPYork62 min
Jul 2, 5:47 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Jul 2, 5:57 PM EDTAreal Flood AdvisoryCTPSchuylkill2 hr
Jul 2, 5:58 PM EDTSpecial Weather StatementCTPAdams47 min
Jul 2, 6:03 PM EDTSevere Thunderstorm WarningCTPAdams47 min
Jul 2, 6:09 PM EDTSpecial Weather StatementCTPLancaster36 min
Jul 2, 6:27 PM EDTSevere Thunderstorm WarningCTPLancaster, York78 min
Jul 2, 7:12 PM EDTAreal Flood AdvisoryCTPSomerset3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.